You are on the TAC legacy website. Please visit our new website: www.tac.org.za

Letter from Head of the Southern African HIV Clinicians Society to Sowetan Newspaper

  • strict warning: Non-static method view::load() should not be called statically in /usr/www/users/tacaor/public_site/community/sites/all/modules/views/views.module on line 879.
  • strict warning: Declaration of views_handler_argument::init() should be compatible with views_handler::init(&$view, $options) in /usr/www/users/tacaor/public_site/community/sites/all/modules/views/handlers/views_handler_argument.inc on line 0.
  • strict warning: Declaration of views_handler_filter::options_validate() should be compatible with views_handler::options_validate($form, &$form_state) in /usr/www/users/tacaor/public_site/community/sites/all/modules/views/handlers/views_handler_filter.inc on line 0.
  • strict warning: Declaration of views_handler_filter::options_submit() should be compatible with views_handler::options_submit($form, &$form_state) in /usr/www/users/tacaor/public_site/community/sites/all/modules/views/handlers/views_handler_filter.inc on line 0.
Printer-friendly versionSend to friendPDF version

On Wednesday, Sowetan newspaper ran a disturbing story about a man on antiretrovirals who had a particularly bad case of lipodystrophy and grew breasts. This story highlights the need for doctors and nurses to monitor antiretroviral side-effects closely and to take patients concerns about their side-effects seriously. It also shows how important it is for patients to inform their health providers as soon as they experience possible side-effects. 

Antiretroviral treatment is saving hundreds of thousands of lives in South Africa and across the continent, but all medicines for serious diseases carry risks. These need to be managed. The benefits of antiretrovirals far outweigh their risks. 

Here is a poster by the Reproductive Health and HIV Research Unit on antiretroviral side-effects.

The TAC endorses the following letter:

Letter from Head of the Southern African HIV Clinicians Society to Sowetan Newspaper

The Sowetan newspaper has reported a case of a man growing breasts, due to the side-effects of antiretroviral treatment, accompanied by a disturbing photograph of the man. It is tragic that the side effects were allowed to become this severe.

This is an occasional side-effect of antiretroviral treatment. The man in the photograph is the worst case I have seen after many years of using these drugs in my patients. This side effect usually occurs after several months and very slowly, and patients have lots of time to bring this to the attention of their doctor.  It is caused by the redistribution of fat in the body, and can occur in women as well. He needs to quickly switch his antiretroviral drugs to a different combination which does not cause breast enlargement.  The enlargement should slowly recede, but he must keep his doctor alerted, and he may need additional treatments if it does not resolve. 

Antiretrovirals, like any drugs, have side-effects, sometimes severe. But for the vast majority of patients, they are life-saving. They have changed HIV infection from a death sentence to a manageable chronic disease. This is not to understate the seriousness of what has happened to this man, but to emphasise that although antiretrovirals carry risks, their benefits far outweigh these risks.

One way in which this as well as other serious side-effects could be reduced, is to replace an antiretroviral called stavudine with one called tenofovir, not currently available in our state treatment programme. The Department of Health should consider this improvement to the national treatment protocol. 

Finally, if patients see these side effects, they must insist that their health care workers deal with it quickly. 

Dr Francois Venter
President: Southern African HIV Clinicians Society
and Reproductive Health and HIV Research Unit, Wits University

 

 

Comments

Charlatans operate in every

Charlatans operate in every society, but they usually operate on the fringes. In South Africa (economics thesis), charlatanism has become mainstream (education thesis). This case aims to establish that the Minister of Health has a duty to enforce the Medicines Act and to uphold the scientific governance of medicine. Her failure to enforce the act has hampered the rollout of antiretroviral treatment and resulted in many deaths.

_________________________________________________________________________________________________________________________

Computer science thesis